Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Morristown, TN

July 9, 2001Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2001, 3:33 PM EDT for Monroe County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 3:33 PM EDT (19:33 UTC)
Expired
Jul 9, 2001, 4:15 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 091933
SVRMRX

TNC123-092015-
/NEW.KMRX.SV.W.0258.091933-092015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TARIFFVILLE...OR 8 MILES
  EAST OF MADISONVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITICO AROUND 345 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOU6D-TO-GROUND LIGHTNING.

$$

LAT...LON 3564 8422 3549 8434 3521 8412 3541 8391

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 9, 3:25 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUL 9 2001

CURRENT SURFACE ANALYSIS SHOWS A WEAK STATIONARY FRONT OVER THE OHIO
VALLEY WITH A VERY MOIST AND UNSTABLE AIRMASS SITUATED ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. SCATTERED STRONG TO SEVERE
TSTORMS ARE PRESENTLY OCCURRING IN THIS UNSTABLE AIRMASS...BUT SHOULD
RAPIDLY BEGIN TO WEAKEN AFTER SUNSET. MODELS INDICATE SOME
DIFFERENCES WITH THE MOVEMENT OF THE NEXT WEAK COLD FRONT...WHICH
IS EXPECTED TO MOVE INTO THE FORECAST AREA AROUND 12Z ON WEDNESDAY.
WILL CONTINUE WITH A SLIGHT CHANCE FOR CONVECTION ON TUESDAY...AS
AIRMASS WILL STILL BE SLIGHTLY UNSTABLE UNTIL FRONTAL PASSAGE ON
WEDNESDAY. AFTER THAT...EXTENDED RANGE MODELS INDICATE THAT THE
FRONT WILL BECOME STATIONARY ACROSS THE DEEP SOUTH...WHICH SHOULD
LEAVE THE FORECAST AREA FREE OF CONVECTION THROUGH THE WEEKEND. A
FEW ISOLATED TSTORMS MAY BE POSSIBLE IN THE HIGHER ELEVATIONS LATER
IN THE WEEK...BUT WILL LEAVE A MENTION OF THIS OUT OF THE ZONES FOR
NOW.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST AREA AND LOOK REASONABLE. ONLY A SLIGHT DECREASE IN HUMIDITY
EXPECTED WITH THE FRONTAL PASSAGE AFTER WEDNESDAY...WHICH WILL ALLOW
A LARGER DIURNAL RANGE IN TEMPS FOR THE LATER PART OF THE WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   75  94  72  95 /  60  30  10  10
TYS   72  928  68  92 /  50  20  10  10
TRI   66  88  64  88 /  30  20  10  10
OQT   72  93  69  93 /  50  20  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Local storm report, Jul 9, 10:37 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1037 AM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    PENNINGTON GAP            VA   WIND DAMAGE
07/09/01   LEE                            SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    RUTLEDGE                  TN   WIND DAMAGE
07/09/01   GRAINGER                       SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          HIGHWAY DEPARTMENT.

GRC
Special weather statement, Jul 9, 2:19 PM EDT, 1 hour 14 minutes before
NCZ060-061-TNZ035-036-067>069-071>074-081>087-098>102-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON JUL 9 2001

...SEVERE THUNDERSTORM WATCH NUMBER 534 IN EFFECT UNTIL 800 PM EDT
(700 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...ANDERSON...BLEDSOE...BLOUNT...BRADLEY...
CHEROKEE...CLAY...HAMILTON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MONROE...MORGAN...POLK...RHEA...ROANE...SEQUATCHIE AND
SEVIER. THE WATCH IS IN EFFECT UNTIL 800 PM EDT(700 PM CDT).

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION.  WITH THE
UNSTABLE ATMOSPHERE OVER THE AREA...STRONG TO SEVERE THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND EVENING.  THE MAIN THREATS WITH
THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS UP TO 70 MPH...
TORRENTIAL RAINFALL...AND HAIL.  STORMS WILL MOVE SOUTHEAST AT 25
MPH.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGSz.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

GH
Local storm report, Jul 9, 3:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
326 PM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    ATHENS                    TN   WIND DAMAGE
07/09/01   MCMINN                         SEVERAL TREES DOWN AND
                                          ROOF DAMAGE IN AND AROUND
                                          ATHENS. REPORTED BY LAW
                                          ENFORCEMENT.

0210 PM    CLEVELAND                 TN   WIND DAMAGE
07/09/01   BRADLEY                        SEVERAL TREES DOWN IN AND
                                          AROUND CLEVELAND. REPORTED
                                          BY HIGHWAY DEPT.

0230 PM    BENTON                    TN   WIND DAMAGE
07/09/01   POLK                           SEVERAL TREES DOWN AND
                                          SMALL HAIL NEAR OLDFORT AND
                                          SOUTH OF BENTON ALONG
                                          HIGHWAY 411. REPORTED BY
                                          LOCAL POWER COMPANY.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:01 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningMRXGrainger, Union44 min
Jul 9, 1:27 PM EDTSevere Thunderstorm WarningMRXMcMinn48 min
Jul 9, 1:52 PM EDTSevere Thunderstorm WarningMRXBradley38 min
Jul 9, 2:12 PM EDTSevere Thunderstorm WarningMRXPolk48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.